On Q-polynomial regular near 2d-gons

Abstract

We discuss thick regular near 2d-gons with a Q-polynomial collinearity graph. For d≥4, we show that apart from Hamming near polygons and dual polar spaces there are no thick Q-polynomial regular near polygons. We also show that no regular near hexagons exist with parameters (s, t 2, t) equal to (3, 1, 34), (8, 4, 740), (92, 64, 1314560), (95, 19, 1027064) or (105, 147, 2763012). Such regular near hexagons are necessarily Q-polynomial. All these nonexistence results imply the nonexistence of distance-regular graphs with certain classical parameters. We also discuss some implications for the classification of dense near polygons with four points per line.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    E. Bannai and T. Ito: Algebraic combinatorics I. Association schemes, Benjamin/Cummings Publishing Company, Menlo Park, 1984.

    MATH  Google Scholar 

  2. [2]

    A. E. Brouwer: The uniqueness of the near hexagon on 729 points, Combinatorica 2 (1982), 333–340.

    Article  MATH  MathSciNet  Google Scholar 

  3. [3]

    A. E. Brouwer: The uniqueness of the near hexagon on 759 points, Finite geometries (Pullman, Wash., 1981), 47–60, volume 82 of Lecture Notes in Pure and Applied Mathematics, Dekker, New York, 1983.

    Google Scholar 

  4. [4]

    A. E. Brouwer and A. M. Cohen: Local recognition of Tits geometries of classical type, Geom. Dedicata 20 (1986), 181–199.

    Article  MATH  MathSciNet  Google Scholar 

  5. [5]

    A. E. Brouwer, A. M. Cohen and A. Neumaier: Distance-regular graphs, Results in Mathematics and Related Areas (3) 18. Springer-Verlag, Berlin, 1989.

    Book  MATH  Google Scholar 

  6. [6]

    A. E. Brouwer and H. A. Wilbrink: The structure of near polygons with quads, Geom. Dedicata 14 (1983), 145–176.

    Article  MATH  MathSciNet  Google Scholar 

  7. [7]

    P. J. Cameron: Dual polar spaces, Geom. Dedicata 12 (1982), 75–85.

    Article  MATH  MathSciNet  Google Scholar 

  8. [8]

    A. M. Cohen and J. Tits: On generalized hexagons and a near octagon whose lines have three points, European J. Combin. 6 (1985), 13–27.

    Article  MATH  MathSciNet  Google Scholar 

  9. [9]

    B. De Bruyn: Near hexagons with four points on a line, Adv. Geom. 1 (2001), 211–228.

    Article  MATH  MathSciNet  Google Scholar 

  10. [10]

    B. De Bruyn: The completion of the classification of the regular near octagons with thick quads, J. Algebraic Combin. 24 (2006), 23–29.

    Article  MATH  MathSciNet  Google Scholar 

  11. [11]

    B. De Bruyn: The nonexistence of regular near octagons with parameters (s, t, t 2, t 3)=(2, 24, 0, 8), Electron. J. Combin. 17 (2010), Research Paper 149.

  12. [12]

    B. De Bruyn: Dense near octagons with four points on each line, III, Ann. Comb. 15 (2011), 19–35.

    Article  MATH  MathSciNet  Google Scholar 

  13. [13]

    B. De Bruyn and F. Vanhove: Inequalities for regular near polygons, with applications to m-ovoids, European J. Combin. 34 (2013), 522–538.

    Article  MATH  MathSciNet  Google Scholar 

  14. [14]

    P. Delsarte: An algebraic approach to the association schemes of coding theory, Philips Res. Rep. Suppl. No. 10 (1973).

    MATH  Google Scholar 

  15. [15]

    S. Dixmier and F. Zara: Etude d’un quadrangle généralisé autour de deux de ses points non liés, preprint 1976.

    Google Scholar 

  16. [16]

    W. Haemers and C. Roos: An inequality for generalized hexagons, Geom. Dedicata 10 (1981), 219–222.

    Article  MATH  MathSciNet  Google Scholar 

  17. [17]

    D. G. Higman: Partial geometries, generalized quadrangles and strongly regular graphs, Atti del Convegno di Geometria Combinatoria e sue Applicazioni (Univ. Perugia, Perugia, 1970), 263–293, Ist. Mat., Univ. Perugia, Perugia, 1971.

    Google Scholar 

  18. [18]

    A. Hiraki: Strongly closed subgraphs in a regular thick near polygon, European J. Combin. 20 (1999), 789–796.

    Article  MATH  MathSciNet  Google Scholar 

  19. [19]

    R. Mathon: On primitive association schemes with three classes, unpublished manuscript.

  20. [20]

    A. Neumaier: Krein conditions and near polygons, J. Combin. Theory Ser. A 54 (1990), 201–209.

    Article  MATH  MathSciNet  Google Scholar 

  21. [21]

    S. E. Payne and J. A. Thas: Finite generalized quadrangles, Second edition, EMS Series of Lectures in Mathematics, European Mathematical Society (EMS) Zürich, 2009.

    Book  MATH  Google Scholar 

  22. [22]

    M. A. Ronan: A combinatorial characterization of the dual Moufang hexagons, Geom. Dedicata 11 (1981), 61–67.

    Article  MathSciNet  Google Scholar 

  23. [23]

    S. Shad and E. Shult: The near n-gon geometries, unpublished manuscript.

  24. [24]

    E. Shult and A. Yanushka: Near n-gons and line systems, Geom. Dedicata 9 (1980), 1–72.

    Article  MATH  MathSciNet  Google Scholar 

  25. [25]

    P. Terwilliger: A new inequality for distance-regular graphs, Discrete Math. 137 (1995), 319–332.

    Article  MATH  MathSciNet  Google Scholar 

  26. [26]

    P. Terwilliger: Kite-free distance-regular graphs, European J. Combin. 16 (1995), 405–414.

    Article  MATH  MathSciNet  Google Scholar 

  27. [27]

    J. Tits: Sur la trialité et certains groupes qui s’en déduisent, Inst. Hautes Etudes Sci. Publ. Math. 2 (1959), 13–60.

    Article  MATH  MathSciNet  Google Scholar 

  28. [28]

    H. Van Maldeghem: Generalized polygons, Monographs in Mathematics 93, Birkhäuser Verlag, Basel, 1998.

    Book  MATH  Google Scholar 

  29. [29]

    C. Weng: D-bounded distance-regular graphs, European J. Combin. 18 (1997), 211–229.

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Bart De Bruyn.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

De Bruyn, B., Vanhove, F. On Q-polynomial regular near 2d-gons. Combinatorica 35, 181–208 (2015). https://doi.org/10.1007/s00493-014-3039-x

Download citation

Mathematics Subject Classification (2010)

  • 05E30
  • 05B25
  • 51E12